From Austin, Texas, USA:
My son is beginning to give his own shots and last week, he apparently drew up 6 units of air. My husband checked for air bubbles, and there were none. My son gave himself the injection with all seeming to be routine, but four hours later, his blood sugar was nearly 500 mg/dl [27.8 mmol/L] (which is highly unusual). We could not think of any reason it should jump so high -- usually we can figure out what didn't go quite right. The sugar level came down with a correction dose..
Later, while watching my son draw up the insulin, I realized he probably did not get any insulin in the syringe that day as his technique was to hold the bottle and syringe in a horizontal position while drawing up the insulin. He now holds it vertically. My husband now knows how to determine if there is insulin in the syringe. I would think that injecting air would at least would be painful -- but the only symptom was the high blood sugar. What are the consequences of injecting air just under the skin?
Injecting air into the subcutaneous tissue should not cause any problems. Doing so directly into a vein could certainly cause discomfort and other problems.
It would be a good idea to take your insulin injection materials to your son's diabetes team and have them look at how you/your husband are doing this since it is hard to really discuss this well in this forum.
Original posting 10 Jul 2002
Posted to Blood Tests and Insulin Injections
Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.